Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 30, NWS Key West, FL

May 24, 2020

NWS Key West, FL issued this small craft advisory at May 24, 2020, 4:23 PM EDT. It took effect at May 24, 2020, 6:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 4:23 PM EDT (20:23 UTC)
In effect from
May 24, 2020, 6:00 PM EDT
Expired
May 25, 2020, 8:26 AM EDT
In force
14 hr
Issued by
NWS Key West, FL

The text

As transmitted.

930 
WHUS72 KKEY 242023
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
423 PM EDT Sun May 24 2020

GMZ031>035-042>044-052>055-072>075-250430-
/O.NEW.KKEY.SC.Y.0030.200524T2200Z-200525T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
423 PM EDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Southeast winds increasing to near 20 knots late this
  evening. Winds stronger near numerous showers and a few
  thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
3 follow-up statements
306 
WHUS72 KKEY 250256
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1056 PM EDT Sun May 24 2020

GMZ031>035-042>044-052>055-072>075-251100-
/O.CON.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1056 PM EDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Southeast winds increasing to near 20 knots late this 
  evening. Winds stronger near numerous showers and a few 
  thunderstorms.

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
543 
WHUS72 KKEY 250827
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
427 AM EDT Mon May 25 2020

GMZ031>035-042>044-052>055-072>075-251500-
/O.CON.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EDT Mon May 25 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Mainly southeast winds near 20 knots can be expected
  for at least early this morning. 

* WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the 
  Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
906 
WHUS72 KKEY 251226
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
826 AM EDT Mon May 25 2020

GMZ032>035-043-044-053>055-073>075-251330-
/O.CAN.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
826 AM EDT Mon May 25 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased below 21 knots.

$$

GMZ031-042-052-072-251500-
/O.UPG.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/
/O.NEW.KKEY.GL.W.0002.200525T1226Z-200525T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
826 AM EDT Mon May 25 2020

...GALE WARNING IN EFFECT...

* WHAT...Southeast winds 20 to 30 kt with frequent gusts of 35 to
  40 knots this morning. Seas outside the Reef of up to 10 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 24, 3:56 PM EDT, 27 minutes earlier.

Area forecast discussion, May 24, 3:56 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
356 PM EDT Sun May 24 2020

.SHORT TERM...(Tonight through Wednesday)
Heavy rainfall will be the main concern through Monday. WPC
guidance forecasts widespread heavy rainfall amounts of 3 to 4
inches tonight through Monday, in addition to what has already
occurred.

The air mass is extremely moist right now. The 12z MFL sounding
observed a daily record-moist Precipitable Water (PW) value of
2.21", and KEY's value of 2.12" exceeded the 95th percentile.

Besides being extremely moist, the air mass is characterized as
having weak convective instability but an increasing amount of
low-level wind shear for organizing convection. Global models
point to falling pressures over the southeast Gulf this evening,
with the rowdier model solutions closing of a weak low center.
Either way, it will increase our E-SE surface winds tonight
beneath southerly flow in the 850-700 mb layer. Within the last
2-3 hours, radar has detected an increasing number of rotating
convective cells over the waters, especially the Gulf waters. SPC
has the Keys under a Marginal Risk of severe weather tonight and
Monday morning, with low probabilities showing up for tornadoes
and severe wind gusts. It is also possible that this evening's
pressure falls over the southeast Gulf will organize some curved
bands of heavy rainfall. If this happens, then the repeated
training of cells over the same locations could lead to our
heavier rainfall amounts exceeding WPC guidance.

This soupy air mass exists to the north of a negatively tilted
500 mb trough extending from the upper Texas coast to the Yucatan
Channel to near Grand Cayman. This placement puts the Keys under
difluent flow aloft, and this will continue until the slow-moving
trough axis lifts north of the Keys on Monday PM. The mere
presence of large-scale lift in a record-moist air mass would
support heavy rain.

Once the trough axis lifts north of the Keys on Monday night,
large-scale lift will exit, and the atmosphere will dry out above
700 mb. Rain chances will taper off back closer to June normals of
25-30 percent in a 12-hour period by Wednesday. (Yes, I know it
is not yet June.)

&&

.LONG TERM...(Thursday through next Sunday)
A weak and diffuse upper ridge will build over Florida and the
eastern Gulf between cutoff upper lows over northeast Texas and
south of Bermuda. It will not be enough to completely suppress
convection, especially with PW values remaining at or above
normal. Nonetheless, the return of more common east-southeast
surface winds and pockets of convective inhibition will amount to
near- or slight above-normal rain chances. In order to focus any
convection, we will have to rely on diurnal influences from nearby
land masses such as Florida, Andros Island and Cuba.

&&

.MARINE...
Weak low pressure over the Yucatan Channel or over far western
Cuba will move northward through the eastern Gulf from this
afternoon through Monday night. As the weak low moves northward
near our far western Gulf waters tonight, fresh to occasionally
strong southeasterly breezes are expected over the Keys waters.
This will likely require the eventual issuance of a Small Craft
Advisory. In addition, numerous showers and a few thunderstorms
are expected through Monday. These will contain particularly heavy
rainfall, therefore reducing visibility accordingly. Gusty
convective winds are also a concern. Though any shower could
produce gusty winds, keep an ear out for thunder, since that will
come with the strongest gusts.

From Wednesday through Friday, a large Bermuda high will expand
westward toward the U.S. Southeast coast, bringing gentle to
occasionally moderate easterly breezes.

&&

.AVIATION...
Showers and a few thunderstorms containing very heavy rainfall
will be the main aviation concern. The terminals are currently in
a lull, but thunderstorms are currently rolling north through the
western Straits and will bring deteriorating conditions at the EYW
and MTH terminals over the next few hours. Showers and
thunderstorms will become more widespread late this evening and
overnight, warranting a prevailing shower group in the TAFs. With
extremely heavy rain possible, visibility could fall to 1 mile or
less under the heaviest rain cores. There is also surface gust
potential to 35 knots or greater with nearby convection tonight.

&&

.CLIMATE...
On this date in 2001, Marathon set the daily record rainfall 2.30
inches. On this date in 1937, Key West set its daily record
rainfall of 3.15".

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  75  86  79  88 / 90 80 70 40
Marathon  75  86  79  87 / 90 80 70 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....LIW
Data Collection......KBL

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 24, 5:01 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
501 AM EDT Sun May 24 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-250915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
501 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and isolated to scattered thunderstorms will
bring periods of very heavy rainfall today and tonight, which may
result in localized flooding. Gusty winds and frequent cloud to
surface lightning are also possible in and near thunderstorms.

A Small Craft Advisory likely will be required for all of the
coastal waters of the Florida Keys this evening and into tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Periods of heavy rainfall will continue into Memorial Day across
the Florida Keys. Localized flooding will be possible, especially
in urban areas.

Also a Small Craft Advisory likely will continue into Monday
morning before southeast to south winds begin to slacken below
criteria.

In addition, scattered to isolated thunderstorms remain possible
along the Florida Keys and the surrounding coastal waters through
the period.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:13 PM EDTSpecial Marine WarningKEY32 min
May 24, 12:42 PM EDTSpecial Marine WarningKEY33 min
May 24, 1:15 PM EDTSpecial Marine WarningKEY45 min
May 24, 1:47 PM EDTSpecial Marine WarningKEY14 min
May 24, 1:53 PM EDTSpecial Marine WarningKEY37 min
May 24, 1:59 PM EDTSpecial Marine WarningKEY31 min
May 24, 2:11 PM EDTSpecial Marine WarningKEY34 min
May 24, 2:30 PM EDTSpecial Marine WarningKEY30 min
May 24, 2:57 PM EDTSpecial Marine WarningKEY33 min
May 24, 5:21 PM EDTSpecial Marine WarningKEY54 min
May 24, 6:10 PM EDTSpecial Marine WarningKEY65 min
May 24, 7:39 PM EDTSpecial Marine WarningKEY54 min
May 24, 7:48 PM EDTSpecial Marine WarningKEY57 min

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.